Health Tip: Grapefruit and Certain Medications Don't Mix Well


Published on July 26, 2017

Grapefruit and juiceThe Food and Drug Administration recently released a warning to consumers, that their morning glass of grapefruit juice or eating the fruit of the grapefruit can cause interactions with certain medicines causing them to work improperly. 

Daniel A. Hussar P’62, MS’64, PharmD’67 was interviewed about the warning on KYW Newsradio, saying the properties of the grapefruit interacts with some medications in such a way that the person ends up having more of the active drug, and too much medication, at one time. 

“In the case of the medications that lower cholesterol and the case of the medications that lower blood pressure, there are other options that can be chosen for which grapefruit products are not a problem,” he said.

Many drugs are broken down (metabolized) with the help of a vital enzyme called CYP3A4 in the small intestine. Grapefruit juice can block the action of CYP3A4, so instead of being metabolized, more of the drug enters the blood and stays in the body longer. The result: too much drug in your body. 


Categories: Faculty, Health Tip, Philadelphia College of Pharmacy, Department of Pharmaceutical Sciences, Department of Pharmacy Practice

Share ArticleShare